Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Inverse boundary value problems for the perturbed polyharmonic operator


Authors: Katsiaryna Krupchyk, Matti Lassas and Gunther Uhlmann
Journal: Trans. Amer. Math. Soc. 366 (2014), 95-112
MSC (2010): Primary 35R30, 31B20, 31B30, 35J40
DOI: https://doi.org/10.1090/S0002-9947-2013-05713-3
Published electronically: July 3, 2013
MathSciNet review: 3118392
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We show that a first order perturbation $ A(x)\cdot D+q(x)$ of the polyharmonic operator $ (-\Delta )^m$, $ m\ge 2$, can be determined uniquely from the set of the Cauchy data for the perturbed polyharmonic operator on a bounded domain in $ \mathbb{R}^n$, $ n\ge 3$. Notice that the corresponding result does not hold in general when $ m=1$.


References [Enhancements On Off] (What's this?)

  • 1. Agmon, S., Lectures on elliptic boundary value problems, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London, 1965. MR 0178246 (31:2504)
  • 2. Astala, K., Päivärinta, L., Calderón's inverse conductivity problem in the plane, Ann. of Math. 163 (2006), no. 1, 265-299. MR 2195135 (2007b:30019)
  • 3. Astala, K., Päivärinta, L., and Lassas, M., Calderón's inverse problem for anisotropic conductivity in the plane, Comm. Partial Differential Equations 30 (2005), no. 1-3, 207-224. MR 2131051 (2005k:35421)
  • 4. Bukhgeim, A., Recovering a potential from Cauchy data in the two-dimensional case, J. Inverse Ill-Posed Probl. 16 (2008), no. 1, 19-33. MR 2387648 (2008m:30049)
  • 5. Bukhgeim, A., Uhlmann, G., Recovering a potential from partial Cauchy data, Comm. Partial Differential Equations 27 (2002), no. 3-4, 653-668. MR 1900557 (2003d:35262)
  • 6. Calderon, A., On an inverse boundary value problem, Comput. Appl. Math. 25 (2006), 133-138. MR 2321646 (2008a:35288)
  • 7. Cheng, J., Nakamura, G., and Somersalo, E., Uniqueness of identifying the convection term, Commun. Korean Math. Soc. 16 (2001), no. 3, 405-413. MR 1843524 (2002h:35328)
  • 8. Dos Santos Ferreira, D., Kenig, C., Sjöstrand, J., and Uhlmann, G., Determining a magnetic Schrödinger operator from partial Cauchy data, Comm. Math. Phys. 271 (2007), no. 2, 467-488. MR 2287913 (2008a:35044)
  • 9. Eskin, G., Global uniqueness in the inverse scattering problem for the Schrödinger operator with external Yang-Mills potentials, Comm. Math. Phys. 222 (2001), no. 3, 503-531. MR 1888087 (2002k:35240)
  • 10. Eskin, G., Ralston, J., Inverse scattering problem for the Schrödinger equation with magnetic potential at a fixed energy, Comm. Math. Phys. 173 (1995), no. 1, 199-224. MR 1355624 (96i:81295)
  • 11. Gazzola, F., Grunau, H.-C., and Sweers, G., Polyharmonic boundary value problems, Springer-Verlag, Berlin, 2010. MR 2667016 (2011h:35001)
  • 12. Greenleaf, A., Lassas, M., and Uhlmann, G., On nonuniqueness for Calderón's inverse problem, Math. Res. Lett. 10 (2003), 685-693. MR 2024725 (2005f:35316)
  • 13. Greenleaf, A., Lassas, M., and Uhlmann, G., The Calderón problem for conormal potentials. I. Global uniqueness and reconstruction, Comm. Pure Appl. Math. 56 (2003), no. 3, 328-352. MR 1941812 (2003j:35324)
  • 14. Greenleaf, A., Kurylev, Y., Lassas, M., and Uhlmann, G., Full-wave invisibility of active devices at all frequencies, Comm. Math. Phys. 275 (2007), 749-789. MR 2336363 (2008g:78016)
  • 15. Greenleaf, A., Kurylev, Y., Lassas, M., and Uhlmann, G., Invisibility and inverse problems, Bull. Amer. Math. Soc. 46 (2009), 55-97. MR 2457072 (2010d:35399)
  • 16. Greenleaf, A., Kurylev, Y., Lassas, M., and Uhlmann, G., Approximate quantum and acoustic cloaking, to appear in Journal of Spectral Theory.
  • 17. Grubb, G., Distributions and operators, volume 252 of Graduate Texts in Mathematics.
    Springer, New York, 2009. MR 2453959 (2010b:46081)
  • 18. Guillarmou, C., Tzou, L., Identification of a connection from Cauchy data space on a Riemann surface with boundary, to appear in GAFA.
  • 19. Guillarmou, C., Tzou, L., Calderón inverse problem with partial data on Riemann surfaces, to appear in Duke Math. J.
  • 20. Hörmander, L., The analysis of linear partial differential operators. I. Distribution theory and Fourier analysis, Classics in Mathematics. Springer-Verlag, Berlin, 2003. MR 1996773
  • 21. Ikehata, M., A special Green's function for the biharmonic operator and its application to an inverse boundary value problem, Comput. Math. Appl. 22 (1991), no. 4-5, 53-66. MR 1127214 (92g:35229)
  • 22. Imanuvilov, O., Uhlmann, G., and Yamamoto, M., The Calderón problem with partial data in two dimensions, J. Amer. Math. Soc. 23 (2010), 655-691. MR 2629983 (2012c:35472)
  • 23. Isakov, V., Completeness of products of solutions and some inverse problems for PDE, J. Differential Equations 92 (1991), no. 2, 305-316. MR 1120907 (92g:35044)
  • 24. Katchalov, A., Kurylev, Y., Lassas, M., and Mandache, N., Equivalence of time-domain inverse problems and boundary spectral problems, Inverse Problems 20 (2004), 419-436. MR 2065431 (2005d:35270)
  • 25. Kenig, C., Sjöstrand, J., and Uhlmann, G., The Calderón problem with partial data, Ann. of Math. (2) 165 (2007), no. 2, 567-591. MR 2299741 (2008k:35498)
  • 26. Knudsen, K., Salo, M., Determining nonsmooth first order terms from partial boundary measurements, Inverse Probl. Imaging 1 (2007), no. 2, 349-369. MR 2282273 (2008k:35500)
  • 27. Kohn, R., Shen, H., Vogelius, M., and Weinstein, M., Cloaking via change of variables in electrical impedance tomography, Inverse Problems 24 (2008), 015016. MR 2384775 (2008m:78014)
  • 28. Lassas, M., Taylor, M., and Uhlmann, G., The Dirichlet-to-Neumann map for complete Riemannian manifolds with boundary, Comm. Anal. Geom. 11 (2003), 207-221. MR 2014876 (2004h:58033)
  • 29. Lassas, M, Uhlmann, G., On determining a Riemannian manifold from the Dirichlet-to-Neumann map, Ann. Sci. Ecole Norm. Sup. (4) 34 (2001), 771-787. MR 1862026 (2003e:58037)
  • 30. Lee, J., Uhlmann, G., Determining anisotropic real-analytic conductivities by boundary measurements, Comm. Pure Appl. Math. 42 (1989), no. 8, 1097-1112. MR 1029119 (91a:35166)
  • 31. Leonhardt, U., Optical Conformal Mapping, Science 312 (2006), 1777-1780. MR 2237569
  • 32. Nachman, A., Reconstructions from boundary measurements, Ann. of Math. (2) 128 (1988), no. 3, 531-576. MR 970610 (90i:35283)
  • 33. Nachman, A., Global uniqueness for a two-dimensional inverse boundary value problem, Ann. of Math. 143 (1996), no. 1, 71-96. MR 1370758 (96k:35189)
  • 34. Nakamura, G., Sun, Z., and Uhlmann, G., Global identifiability for an inverse problem for the Schrödinger equation in a magnetic field, Math. Ann. 303 (1995), no. 3, 377-388. MR 1354996 (96m:35336)
  • 35. Novikov, R., A multidimensional inverse spectral problem for the equation $ -\Delta \psi +(v(x)-Eu(x))\psi =0$, (Russian) Funktsional. Anal. i Prilozhen, 22 (1988), no. 4, 11-22, 96; translation in Funct. Anal. Appl. 22 (1988), no. 4, 263-272 (1989). MR 976992 (90h:35243)
  • 36. Pendry, J., Schurig, D., and Smith S., Controlling electromagnetic fields, Science 312 (2006), 1780-1782. MR 2237570
  • 37. Päivärinta, L., Panchenko, A., and Uhlmann, G., Complex geometrical optics for Lipschitz conductivities, Rev. Mat. Iberoam. 9 (2003), 57-72. MR 1993415 (2004f:35187)
  • 38. Salo, M., Inverse problems for nonsmooth first order perturbations of the Laplacian, Ann. Acad. Sci. Fenn. Math. Diss. 139 (2004). MR 2105191 (2005k:35432)
  • 39. Sun, Z., An inverse boundary value problem for Schrödinger operators with vector potentials, Trans. Amer. Math. Soc. 338 (1993), no. 2, 953-969. MR 1179400 (93j:35066)
  • 40. Sylvester, J., An anisotropic inverse boundary value problem, Comm. Pure Appl. Math. 43, (1990), no. 2, 201-232. MR 1038142 (90m:35202)
  • 41. Sylvester, J., Uhlmann, G., A global uniqueness theorem for an inverse boundary value problem, Ann. of Math. (2) 125 (1987), no. 1, 153-169. MR 873380 (88b:35205)
  • 42. Tolmasky, C., Exponentially growing solutions for nonsmooth first-order perturbations of the Laplacian, SIAM J. Math. Anal. 29 (1998), no. 1, 116-133. MR 1617178 (99d:35031)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35R30, 31B20, 31B30, 35J40

Retrieve articles in all journals with MSC (2010): 35R30, 31B20, 31B30, 35J40


Additional Information

Katsiaryna Krupchyk
Affiliation: Department of Mathematics and Statistics, University of Helsinki, P.O. Box 68, FI-00014 Helsinki, Finland
Email: katya.krupchyk@helsinki.fi

Matti Lassas
Affiliation: Department of Mathematics and Statistics, University of Helsinki, P.O. Box 68, FI-00014 Helsinki, Finland
Email: matti.lassas@helsinki.fi

Gunther Uhlmann
Affiliation: Department of Mathematics, University of Washington, Seattle, Washington 98195-4350
Email: gunther@math.washington.edu

DOI: https://doi.org/10.1090/S0002-9947-2013-05713-3
Received by editor(s): March 13, 2011
Received by editor(s) in revised form: September 27, 2011
Published electronically: July 3, 2013
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society